New York, 2004Damaging Wind in New York, May 14, 2004
May 14, 2004 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 14, 10:25 AM EST, 3 hours 2 minutes earlier.
Area forecast discussion, May 14, 10:25 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1125 AM EDT FRI MAY 14 2004
.DISCUSSION...
UPDATE TO REMOVE MORNING WORDING. TWEAKED CURRENT TEMPS AND DEWPTS
GRIDS TO CLOSER MATCH CURRENT OBS.
20 DEGREE TEMPERATURE GRADIENT FROM NW TO SE DUE TO CLOUDS. MARINE
AIR EXTENDED INTO NE PA AND CATSKILLS THIS MORNING. TEMPS IN EXTREME
SE HAVE WARMED TO L60S AS CLOUDS ERODE. DEPTH NOT ENOUGH TO STICK
AROUND MUCH PAST EARLY AFTERNOON. FLOW SHIFTS TO S. IN THIS AREA
STORMS WILL BE SLOWER TO DEVELOP. HERE MID TO LATE AFTERNOON. IN NW
VERY FEW CLOUDS THIS MORNING HAS PUSHED TEMPS INTO U70S TO AROUND 80
ALREADY. WITH CONVECTIVE TEMP IN THE L80S CELLS WILL START TO FIRE
IN THE NEXT 2 HOURS. AS IN PREVIOUS TWO DAYS BIGGEST THREAT WILL BE
HEAVY RAINERS. 30KT LOW LEVEL JET WITH LESS WIND ABOVE COMBINED WITH
PWATS OF 1.5. FLASH FLOODING AGAIN A POSSIBILITY. STORM MOVEMENT A
LITTLE STRONGER TODAY THAN YESTERDAY WITH 10 KTS INSTEAD OF 5. SPS
ISSUED TO COVER FLOOD AND VERY MARGINAL SEVERE POTENTIAL.
&&
.PREVIOUS DISCUSSION...
TODAY...CONVECTION OVER NRN ZONES IS DIMINISHING AND WILL SOON BE
NORTH OF OUR AREA. THE MARINE LAYER HAS QUICKLY MOVED INTO SE
ZONES...BUT THIS LAYER IS SHALLOW (CEILINGS 2000 FT OR LESS).
REGIONAL VAD WINDS INDICATE SOUTH OR SOUTHWEST WINDS AT 2K FEET AND
ABOVE...SO THE TERRAIN/WINDS SHOULD KEEP THE MARINE LAYER FROM MAKING
IT TOO MUCH FARTHER NORTHWEST. WILL MENTION MOSTLY CLOUDY SKIES THIS
MORNING OVER FAR SE ZONES...AND PARTLY SUNNY ELSEWHERE.
ONCE AGAIN SHOWERS/TSTORMS WILL DEVELOP DURING THE AFTERNOON HOURS.
THE AIRMASS IS A BIT WARMER ALOFT WITH STRONGER MID-LEVEL WINDS...SO
STORMS SHOULD MOVE A BIT FASTER AND HAVE SLIGHTLY LOWER CAPES THAN
THURSDAY. PRECIPITABLE WATER VALUES WILL BE NEAR 1.5 HOWEVER...AND
ETA BUFKIT PROFILES SHOW SOME POTENTIAL FOR BACKBUILDING...SO THERE
IS STILL THE POTENTIAL FOR VERY HEAVY RAIN AND FLASH FLOODING. ONCE
AGAIN...WEAK SHORTWAVE ENERGY TO OUR SOUTHWEST SHOULD ACT AS THE
TRIGGER.
TONIGHT...CONVECTION FROM THE AFTERNOON WILL LAST INTO THE EVENING...
AND THERE COULD ALSO BE CONVECTION AFTER MIDNIGHT AHEAD OF AN
APPROACHING COLD FRONT...SO WILL MENTION CHC POPS ALL NIGHT. TEMPS
WILL REMAIN MILD WITH LOWS GENERALLY 60-65.
SATURDAY...THE COLD FRONT MOVES THROUGH DURING THE MORNING WITH
MODELS INDICATING THE POSSIBILITY OF A WAVE DEVELOPING ALONG THE
FRONT...WHICH WOULD KEEP THE CHC OF RAIN GOING THROUGH THE AFTERNOON
AND INTO SAT EVENING. ALTHOUGH THERE WONT BE MUCH HEATING AHEAD OF
THE FRONT...THE AIRMASS WILL BE UNSTABLE...SO WILL KEEP LIKELY POPS
FOR ALL ZONES.
&&
EXTENDED (SAT NGT-THU)...
SAT NGT STRONG COLD FRONT WILL PUSH TO THE EAST COAST. PRECIP
LINGERS AS FRONT SLOWS TO BECOME STALLED IN MID ATLANTIC REGION.
MODELS MUCH CLOSER TO AGREEING ON TIMING THE FRONT THROUGH SAT AFT.
SFC HIGH BUILDS IN SUN AND LASTS INTO MON WITH DRY WEATHER. RETURN
SW FLOW STARTS AGAIN MON PM. NOT MUCH FORCING UNTIL COLD FRONT TUE
PM. THIS FRONT STALLS ON EAST COAST WHILE ANOTHER COLD FRONT WILL
CROSS CWA THU NGT. NOT MUCH OF A BREAK IN BETWEEN. WED AND WED NGT
SLIGHT CHC FOR NE PA AND SULLIVAN NY.
FOLLOWED CLOSE TO GFS AND HPC GUIDANCE THROUGH THE PERIOD.
&&
.AVIATION...
VFR CONDITIONS WILL PREDOMINATE THROUGH THIS EVENING...WITH THE
EXCEPTION OF 1-3 MILE VISIBILITIES AND 3000-4000 FOOT CEILINGS
DURING AFTERNOON TSTORMS. ALSO...THERE IS A CHANCE THAT THE MARINE
LAYER COULD GET INTO AVP FOR AWHILE THIS MORNING...WHICH WOULD
LOWER CEILINGS TO BETWEEN 500-900 FEET. IF THIS OCCURS...SOUTHWEST
WINDS AND MIXING SHOULD BRING VFR CONDITIONS BACK TO AVP BY MIDDAY.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
UPDATE...CHAMPNEY
DAYS 1-2 & AVIATION...VAN AUSDALL
EXTENDED...CHAMPNEY
Hazardous weather outlook, May 14, 2:35 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 AM EDT FRI MAY 14 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140930-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
335 AM EDT FRI MAY 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
SCATTERED SLOW-MOVING THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON...AND WILL CONTINUE INTO THE EVENING HOURS. THESE
THUNDERSTORMS WILL LIKELY PRODUCE HEAVY RAIN...AND COULD CAUSE
LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
VAN AUSDALL
In the hours before
Special weather statement, May 14, 9:57 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1057 AM EDT FRI MAY 14 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044
-047-048-072-142056-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
1057 AM EDT FRI MAY 14 2004
...THUNDERSTORMS WITH LOCALLY HEAVY RAIN POSSIBLE AGAIN THIS
AFTERNOON AND EVENING...
A MOIST AIR MASS REMAINS IN PLACE ACROSS THE REGION...AND HEATING OF
THE DAY WILL CAUSE THIS AIR TO BECOME INCREASINGLY UNSTABLE THIS
AFTERNOON. AS A RESULT...MORE THUNDERSTORMS ARE LIKELY TO DEVELOP.
AS HAS BEEN THE CASE THE LAST TWO DAYS...ANY STORM WILL BE CAPABLE
OF PRODUCING TORRENTIAL RAINFALL. RAINFALL RATES OF ONE TO TWO
INCHES IN LESS THAN AN HOURS TIME ARE POSSIBLE. INDIVIDUAL STORMS
SHOULD ALSO BE SLOW MOVING...AND THIS COULD INCREASE THE THREAT OF
LOCALLY EXCESSIVE RAINFALL. BRIEF WIND GUSTS TO NEAR 40 MPH...SMALL
HAIL...AND FREQUENT LIGHTNING ARE ALL POSSIBILITIES WITH TODAYS
STORMS AS WELL.
THE MOST LIKELY TIME FOR THUNDERSTORM DEVELOPMENT IS BETWEEN 2 AND 8
PM. AFTER DARK...STORM COVERAGE AND INTENSITY SHOULD DIMINISH.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
MJ
Special weather statement, May 14, 12:37 PM EST, 50 minutes before
NYZ015-022-141815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
137 PM EDT FRI MAY 14 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR HORNELL...OR ABOUT 3 MILES
NORTHEAST OF HASKINVILLE...MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...ITALY HILL AND
GUYANOGA AT 200 PM...BLUFF POINT AND YATESVILLE AT 215 PM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
LIGHTNING STRIKES WITH THIS STORM DOWNED TREES IN DANSVILLE.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
PADAVONA
Special weather statement, May 14, 12:40 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
140 PM EDT FRI MAY 14 2004
NYZ022-141830-
STEUBEN-
140 PM EDT FRI MAY 14 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 137 PM EDT...RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY
WIND ABOUT 3 MILES NORTHEAST OF JASPER....MOVING NORTHEAST AT 20 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
NORTH CAMERON AND RISINGVILLE AT 200 PM.
SAVONA AND BATH AT 215 PM.
SONORA AND HAMMONDSPORT AT 230 PM.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WIND...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
GILT
Special weather statement, May 14, 1:15 PM EST, 12 minutes before
NYZ023-024-141915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT FRI MAY 14 2004
...A LINE OF THUNDERSTORMS WITH INTENSE LIGHTNING AND TORRENTIAL
RAIN MOVING INTO THE AREA...
AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH FROM 22 MILES WEST OF WATKINS GLEN TO 26
MILES SOUTHWEST OF WEST ELMIRA...MOVING NORTHEAST AT 25 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
WEST ELMIRA AND ELMIRA AT 305 PM.
CHEMUNG AT 310 PM.
WATKINS GLEN AND MONTOUR FALLS AT 315 PM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
PADAVONA
Thunderstorm Wind, Steuben
- When
- May 14, 1:27 PM EST
- Where
- Steuben County, South Dansville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.467, -77.650
Thunderstorm winds blew down large trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, May 14, 2004$265,000 · F1 · 14 events
- Flood in Wisconsin, May 14 to 31, 2004$1.5 million · 1 event
- Tornado and Damaging Wind in Michigan, May 14, 2004$260,000 · F0 · 2 events
- Damaging Wind in Texas, May 14, 2004$75,000 · 60 kt wind · 1 event
- Flash Flood and Damaging Winds in New York, May 14, 2004$30,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, May 14, 2004$16,000 · 50 kt wind · 10 events
- Frost and Freeze in Kansas, May 14, 200410 events
- Rip Current in Florida, May 14, 20041 injured · 1 event
- Hail in Michigan, May 14, 2004$12,000 · 1.5 in hail · 1 event
- Marine Thunderstorm Winds in Lake Huron, May 14, 200450 kt wind · 4 events
- Flash Flooding in Indiana, May 14, 20043 events
- Flash Flood and Hail in West Virginia, May 14, 2004$10,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400562.